West Virginia, 2016

Hail and Damaging Wind in West Virginia, September 29, 2016

September 29, 2016 · NWS RLX · 9 events in 5 counties and zones

An upper level low slowly drifted east along the Ohio River during the afternoon hours. Clouds broke across portions of central and southern WV after 1pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level low slowly drifted east along the Ohio River during the afternoon hours. Clouds broke across portions of central and southern WV after 1pm. Two strong thunderstorms developed in southern West Virginia after 1pm and took on supercellular characteristics owing to 60 knots of 0-6km shear and 0-1km SRH values over 200. Around 1000 j/kg of CAPE and freezing levels near 10-thousand feet resulted in large hail as the thunderstorms moved from south to north from McDowell County through Kanawha and Clay Counties. Other discrete cells formed across the state, and later in the evening, heavy rain occurred in the central mountains and dropped 3 to 4 inches of rain on average.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 29, 1:45 PM EST, 2 minutes earlier.

Area forecast discussion, Sep 29, 1:45 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
245 PM EDT THU SEP 29 2016

.SYNOPSIS...
A large upper level low will bring unsettled wet weather through
Friday. It pulls away in time to bring dry weather for much of the
weekend. High pressure continues the dry weather early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 235 PM Thursday... Deep upper low pressure has settled
southward and now remains nearly stationary oscillating over
Northern Kentucky. Low level moisture is fairly low across the
region with dew points in the upper 50s and this should be a
limiting factor for instability. However, visible imagery is
showing some breaks in the cloud cover across parts of our Eastern
forecast area and CAPE values in these areas could approach 1000
J/Kg. With very cold temperatures aloft, lapse rates near 7C/km
and with strong 0-6km bulk shear near 60kts shear, there is
potential for rotating updrafts that could support marginal to
severe hail and even a weak tornado could be possible. SPC
continues to keep the region in a marginal risk...with
southern/eastern WV zones in a 2 percent for tornadoes.

The next threat that we are concerned with this afternoon is for
training of convection across Northeast West Virginia counties
this afternoon and this evening. Convection is starting to line up
across Northern Virginia and should be moving into Pocahontas and
Webster Counties in the next 2 hours. Although flash flood
guidance is relatively high, if training were to persist over the
same area then flash flooding could become an issue. However,
confidence is still too low at this time to issue a Flash Flood
Watch, so for now I will just mention in the HWO.

Weather will remain unsettled tomorrow with the upper level low
still in our vicinity. Expect more showers to develop, mostly
across the Northern Half of the Forecast Area. However, there will
be much more cloud cover so not expecting the diabatic warming we
saw today, so storms will not be strong. Showers will end from
south to north as we head into Friday evening.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 1222 PM Thursday...

Large upper level low over the lower Ohio Valley will move to
northern Indiana by Saturday afternoon and then to the eastern
Great Lakes late.

Showers will be most numerous across northeast portions of the
area early Friday night. However, coverage should quickly
decrease by early Saturday with much of the area getting into the
dry slot.

There could still be a few showers in the northern mountains as
well as portions of northeast Ohio early Saturday night. However,
expect Sunday should be dry across the area.

Used a blend of guidance for lows and highs.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1205 PM Thursday...

Period will begin with pesky upper low moving away from the
region. Upper level ridge will build in as an upper level trof
approaches from the west. Models differ on the track of Tropical
Storm Matthew. GFS has the system moving along the North Carolina
coast while the ECMWF has it well to the south. Current thinking
is to follow WPC timing which is close to that of the GFS.

End result should be dry weather Sunday night through Tuesday
before the flow around Matthew begins to push some moisture
westward into the mountains. This increasing moisture could
result in some afternoon/evening showers and storms in the
northern mountains Wednesday and Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 240 PM Thursday...

Upper level low continues to rotate over the region and kicking
off widespread showers and thunderstorms with MVFR to IFR
conditions. After sunset we will see a decrease in showers and
storms...but low IFR stratus may linger through the night as well
as lower visibilities with areas of fog as well.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Coverage and timing of showers and storms this
afternoon...and resultant MVFR/IFR restrictions may vary from
forecast. Isold LIFR possible tonight tonight in low stratus.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    L    L    L    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  M    H    H    H    H    M    L    L    L    L    L    H
EKN CONSISTENCY  H    L    L    L    L    H    H    H    H    L    H    M
PKB CONSISTENCY  M    M    H    M    M    M    L    L    L    L    M    M
CKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Areas of ifr possible in showers and thunderstorms through
Saturday, and in dense fog Sunday and Monday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...JSH/30
LONG TERM...JSH/30
AVIATION...MPK
Hazardous weather outlook, Sep 29, 2:25 AM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
325 AM EDT THU SEP 29 2016

OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020-024>040-046-047-
300730-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
322 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...PORTIONS OF
SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY. DAMAGING
WINDS...AND SMALL HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-VAZ003-300730-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-
322 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
PORTIONS OF SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 29, 12:53 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT THU SEP 29 2016

WVZ025-026-033-034-291815-
BOONE-LOGAN-MCDOWELL-WYOMING-
153 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCDOWELL...SOUTH
CENTRAL BOONE...SOUTHEASTERN LOGAN AND WESTERN WYOMING COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANOVER...OR
10 MILES NORTHWEST OF WELCH...MOVING NORTH AT 40 MPH.

DIME SIZE HAIL AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCEANA...HANOVER...R.D. BAILEY LAKE...BALD KNOB...
AMHERSTDALE-ROBINETTE...MALLORY...DAVY...BAILEYSVILLE...CLEAR FORK...
CYCLONE...AMHERSTDALE-ROBINE...COAL MOUNTAIN AND KOPPERSTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3749 8183 3762 8182 3761 8181 3763 8180
      3766 8180 3766 8181 3784 8179 3787 8162
      3778 8150 3746 8166
TIME...MOT...LOC 1752Z 194DEG 35KT 3751 8174

CHARNICK
Special weather statement, Sep 29, 1:06 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT THU SEP 29 2016

VAZ004-WVZ033-291830-
BUCHANAN-MCDOWELL-
206 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND SOUTH
CENTRAL MCDOWELL COUNTIES...

AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEWELL
RIDGE... OR 8 MILES NORTH OF CEDAR BLUFF...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARY...WAR...COALWOOD...CUCUMBER AND ELBERT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3742 8176 3742 8163 3735 8153 3720 8163
      3720 8168 3721 8168 3724 8173 3724 8174
      3723 8174 3722 8175 3720 8176 3720 8177
      3719 8180
TIME...MOT...LOC 1806Z 202DEG 27KT 3720 8174

CHARNICK
Special weather statement, Sep 29, 1:23 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
223 PM EDT THU SEP 29 2016

WVZ015-025-026-034-035-291915-
KANAWHA-BOONE-LOGAN-WYOMING-RALEIGH-
223 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH...
SOUTHEASTERN BOONE...SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND
SOUTH CENTRAL KANAWHA COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OCEANA...OR 11
MILES NORTHWEST OF PINEVILLE...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCEANA...WHARTON...BALD KNOB...AMHERSTDALE-ROBINETTE...WHITESVILLE...
SYLVESTER...CYCLONE...STICKNEY...PRENTER...NAOMA...DOROTHY...
KOPPERSTON...LEEWOOD AND SETH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3770 8175 3811 8163 3810 8146 3802 8137
      3799 8137 3765 8160
TIME...MOT...LOC 1823Z 200DEG 28KT 3773 8165

CHARNICK
Special weather statement, Sep 29, 1:27 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT THU SEP 29 2016

WVZ033-034-291915-
MCDOWELL-WYOMING-
227 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAR...OR 7
MILES SOUTHWEST OF WELCH...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELCH...PINEVILLE...GARY...WAR...DAVY...KEYSTONE...KIMBALL...
ELBERT...COALWOOD AND WOLF PEN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3727 8160 3732 8173 3763 8159 3761 8144
      3752 8135
TIME...MOT...LOC 1827Z 209DEG 25KT 3733 8164

CHARNICK

The radar

The Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDowell

When
September 29, 1:47 PM EST
Where
McDowell County, 1.1 mi W of Havaco
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.400, -81.600

Hail, McDowell

When
September 29, 1:47 PM EST
Where
McDowell County, 0.88 mi NE of Havaco
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.410, -81.570

Hail, Boone

When
September 29, 1:57 PM EST
Where
Boone County, 0.69 mi N of Garrison
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -81.520

Thunderstorm Wind, Kanawha

When
September 29, 2:12 PM EST
Where
Kanawha County, 0.88 mi SE of Burnwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.040, -81.370

Trees and powerlines down.

Hail, Wyoming

When
September 29, 2:16 PM EST
Where
Wyoming County, 1.64 mi E of Saulsville
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
37.630, -81.440

Hail, Wyoming

When
September 29, 2:19 PM EST
Where
Wyoming County, 0.55 mi W of Mullens
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -81.390

Hail, Kanawha

When
September 29, 2:20 PM EST
Where
Kanawha County, 0.88 mi SW of Gallagher
Measured
1.5 in hail
Reported by
Public
Coordinates
38.160, -81.410

Hail, Kanawha

When
September 29, 2:37 PM EST
Where
Kanawha County, 0.54 mi W of Ward
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -81.390

Hail, Raleigh

When
September 29, 2:45 PM EST
Where
Raleigh County, 0.69 mi N of Lester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -81.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654394, 654395, 654396, 654402, 654397, 654398, 654399, 654400, 654401.